Alert archive / New Mexico / High Wind Watches in 2018

High Wind Watch 8, NWS Midland/Odessa, TX

March 2, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 2, 2018, 1:59 AM MST for Eddy County, New Mexico. It took effect at Mar 4, 2018, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 2, 2018, 1:59 AM MST (08:59 UTC)
In effect from
Mar 4, 2018, 11:00 AM MST
Expired
Mar 3, 2018, 12:07 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2675 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WWUS74 KMAF 020859
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
259 AM CST Fri Mar 2 2018

...HIGH WATCH HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS FOR 
SUNDAY...

.As an upper trough moves through the intermountain west an 
associated jet will move near the area resulting increased winds
Sunday.

NMZ027-TXZ258-022030-
/O.NEW.KMAF.HW.A.0008.180304T1800Z-180305T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
159 AM MST Fri Mar 2 2018

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Watch, which is in effect from Sunday morning through Sunday
evening. 

* TIMING...11 AM MST til 9 PM MST.

* WINDS...West wind 30 to 45 mph with higher gusts.

* IMPACTS...Light low flying aircraft may experience severe 
  turbulence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. 

&&

$$
3 follow-up statements
893 
WWUS74 KMAF 021907
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
107 PM CST Fri Mar 2 2018

...HIGH WATCH HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS FOR
SUNDAY...

.A strong upper level storm system will move across the Rockies 
Sunday. Strong winds may develop in the Guadalupe Mountains as 
this system passes by to the north.


NMZ027-TXZ258-031200-
/O.CON.KMAF.HW.A.0008.180304T1800Z-180305T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1207 PM MST Fri Mar 2 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* TIMING...11 AM MST til 9 PM MST.

* WINDS...West wind 30 to 45 mph with gusts to 60 mph. 

* IMPACTS...These winds may make driving difficult for motorists 
  driving high profile vehicles. Low flying light aircraft may 
  experience severe turbulence.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.

&&

$$
206 
WWUS74 KMAF 030916
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
316 AM CST Sat Mar 3 2018

...HIGH WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS FOR 
SUNDAY...

.A strong upper level storm system will move across the Rockies
Sunday. Strong winds may develop in the Guadalupe Mountains as
this system passes by to the north.

NMZ027-TXZ258-032030-
/O.CON.KMAF.HW.A.0008.180304T1800Z-180305T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
216 AM MST Sat Mar 3 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* TIMING...11 AM MST til 9 PM MST.

* WINDS...West wind 30 to 45 mph with gusts to 60 mph.

* IMPACTS...These winds may make driving difficult for motorists 
  driving high profile vehicles. Low flying light aircraft may 
  experience severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.

&&

$$
393 
WWUS74 KMAF 031907
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
107 PM CST Sat Mar 3 2018

...HIGH WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS SUNDAY AND 
SUNDAY EVENING...

.A strong upper level storm system will move across the Rockies
Sunday. Strong winds will develop in the Guadalupe Mountains as 
this system passes by to the north.

NMZ027-TXZ258-041200-
/O.UPG.KMAF.HW.A.0008.180304T1800Z-180305T0300Z/
/O.NEW.KMAF.HW.W.0009.180304T1800Z-180305T0400Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1207 PM MST Sat Mar 3 2018

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 9 PM MST SUNDAY...

* TIMING...11 AM MST til 9 PM MST.

* WINDS...West wind 30 to 45 mph with gusts to 65 mph.

* IMPACTS...These winds may make driving difficult for motorists 
  driving high profile vehicles. Low flying light aircraft may 
  experience severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts 
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 2, 1:51 AM MST, 8 minutes earlier.

Area forecast discussion, Mar 2, 1:51 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
251 AM CST Fri Mar 2 2018

.DISCUSSION...
SW flow aloft will prevail across the area thru Sunday,
strengtheningeach successive day. Assocd surface pressure falls
will maintain a se and s surface wind today/Saturday across the
PB, respectively. Meanwhile very dry air across NM/AZ will move
farther east eventually setting up a dryline Sat PM. Dry air is
expected to mix to just east of the NM/TX line and will be INVOF
FST/Big Bend by late Sat PM. Pronounced thermal ridging and sw
winds w of the dryline will result in a very noticeable warm-up on
Sat for SE NM/Trans Pecos. An upper low moving thru the Great
Basin Sunday PM and 30-40kt mixed layer winds will shove the
dryline much farther east on Sunday and widespread high temps
around +15 degrees are expected. By mid Sunday morning high winds
will develop in the GDP Mtns per mtn wave signature on NAM12.
Across the plains the MSLP gradient is loose, however
aforementioned mixed layer winds will result in windy/very windy
conditions across Pb/SE NM, respectively, during peak heating.
Downslope winds and 85h temps from 18C-20C should easily push high
temps into the 80-82 range across the PB, even warmer across the
lower elevations of the Trans Pecos. A dry cold front, emphasis on
dry, will follow Mon with surface ridge maintaining a presence
through Tue PM and keeping high temps in U60s- 70s. Very dry air
will favor cool mornings most all of next week.

&&

.FIRE WEATHER...
Fire wx concerns will increase this weekend, Sat across the GDP
Mtns and SE NM and then widespread Sunday. Even though it will be
dry in the afternoons the RH recovery each morning through Sunday
AM will be good to excellent, except GDP Mtns and west Eddy Co is
likely to be poor-fair Sunday AM. The general pattern is fire-
effective with the windward side of a well defined low-level
thermal ridge across SE NM/NW-W PB/Trans Pecos, very few clouds
and steep lapse rates. The combination of ERC-G in 50th-70th
percentile combined with RFTI of 5-7 does support critical
conditions and we will opt to issue a fire weather watch for
Sunday for SE NM/NW-W PB/GDP Mtns/Davis Mtns/Marfa PLateau. Fire
weather watches may be needed farther east? RHs will be especially
low Sunday PM, some areas around 5-7% and with RH that low it will
only take wind of 22-24 mph to get a solid RFTI 6-7 across the PB.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  48  69  58 /   0   0  10  10
Carlsbad                       69  40  77  40 /   0   0   0   0
Dryden                         68  52  72  57 /   0   0   0  10
Fort Stockton                  71  49  76  54 /   0   0   0  10
Guadalupe Pass                 66  46  72  46 /   0   0   0   0
Hobbs                          67  41  73  47 /   0   0   0   0
Marfa                          70  35  74  38 /   0   0   0   0
Midland Intl Airport           68  48  73  54 /   0   0  10  10
Odessa                         68  47  72  54 /   0   0   0  10
Wink                           70  46  79  48 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday morning through Sunday evening
     for Guadalupe Mountains-Southeast Plains.

     High Wind Watch from Sunday morning through Sunday evening for
     Guadalupe Mountains of Eddy County.

TX...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Andrews-Davis/Apache Mountains Area-Dawson-Gaines-
     Guadalupe Mountains-Loving-Marfa Plateau-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Watch from Sunday morning through Sunday evening for
     Guadalupe Mountains.

&&
Hazardous weather outlook, Mar 2, 1:49 AM MST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
249 AM CST Fri Mar 2 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
249 AM CST Fri Mar 2 2018 /149 AM MST Fri Mar 2 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Critical fire weather conditions will be possible this weekend.
Saturday across the Guadalupe Mountains then farther east Sunday,
across the Guadalupe Mountains, Southeast New Mexico, Upper Trans
Pecos and southward into the Davis and Apache Mountains. A Fire
Weather Watch has been issued for Sunday afternoon for these
locations.

High winds are expected to affect the Guadalupe Mountains Sunday and
a High Wind Watch is now in effect for this area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 2:09 AM MSTFire Weather WatchMAFAndrews, Dawson, Gaines, Loving, Ward, Winkler34 hr

Nearby

High Wind Watches in New Mexico, 2018High Wind Watches in Texas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.